Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2003, 8:52 PM EDT for Harrison County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 8:52 PM EDT (00:52 UTC)
- Expired
- Apr 20, 2003, 9:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Harrison County, IN
The radar
The Louisville radar (KLVX), 17 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 5:35 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
273 WUUS53 KLMK 210052 SVRLMK INC061-210115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 851 PM EDT SUN APR 20 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 915 PM EDT * AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LACONIA...OR ABOUT 27 MILES SOUTHWEST OF LOUISVILLE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUENA VISTA...ELIZABETH...NEW MIDDLETOWN AROUND 900 PM EDT THIS IS A DANGEROUS STORM...IT HAS A HISTORY OF DROPPING LARGE HAIL. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. LAT...LON 3807 8627 3795 8608 3804 8590 3820 8596 $$ JMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:40 PM EDT, 6 hours 12 minutes earlier.
Area forecast discussion, Apr 20, 2:40 PM EDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 240 PM EDT SUN APR 20 2003 .THE HERE AND NOW... TODAY KIND OF HAS THAT MUGGY THUNDERSTORM TYPE FEEL TO IT, AND SURE ENOUGH, A LINE OF BKN TSRA DEVELOPING OVER SWRN IND ATTM ALONG WITH ANOTHER SCT AREA OVER WRN KY/WRN TN. PARAMETERS COMING TOGETHER AHEAD OF STG 500MB WAVE FOR A BKN AREA OF TS TO AFFECT THE LMK FA LATE THIS AFTERNOON INTO THE EVE HOURS. AXIS OF RELATIVELY HIGH 3KM CAPE AND SFC-6KM SHEAR ASSOCIATED WITH DEVELOPING CONVECTION FROM WRN TN NWD INTO SWRN IND. PER 15Z RUC PW/OMEGA FIELDS, TS SHOULD COALESCE INTO LINEAR ELEMENTS AND TRANSLATE E/SEWD THRU FA OVER NEXT 6-9 HOURS. WITH DECENT AMOUNT OF DRY AIR ABOVE 800MB DAMAGING DOWNDRAFTS CERTAINLY A POSSIBILITY. WILL HAVE TO WATCH FOR ROTATION/SUPERCELL STRUCTURE OUT OF THESE INITIAL STORMS DEVELOPING ON CONVECTIVE ROLLS, COLOCATED WITH LCLS AOB 1KM AND 0-1KM ENVIRONMENTAL SRH AOA 150. .REST OF SHORT TERM... PER 12Z ETA, MID-LEVEL WAVE KICKS DIMINISHING CONVECTIVE SYSTEM OUT OF FA AFTER 5Z/MON, WITH A SOLID INVERSION TRAPPING MOISTURE BELOW 800MB A GOOD PART OF MON, WHERE ILL GO WITH A 70% SKY COVER. WEAK LIFT ASSOC SECONDARY 500MB TROF AXIS SWINGS THRU FA MON NIGHT, COUPLED WITH A REGIONAL INCR IN PW VALUES AND SOME LOW-LEVEL CAPE (GFS FCSTS 44 J/KG AT 2AM TUE FOR KSDF), COULD YIELD SOME -SHRA OVER NRN PARTS OF LMK FA. HWVR FORCING WOULD HAVE TO PENETRATE RATHER STG INVERSION, LIMITING PCPN POTENTIAL, BUT WILL KEEP LOW CHC -SHRA AS IN CURRENT FCST FOR MON NIGHT. INVERSION HOLDS IN GFS/ETA FCST RAOB DATA HINTING THAT SKIES MAY BE SLOW TO CLEAR, ESP ACROSS NRN KY/SRN IND ON TUE. PER GFS, LOW-LEVELS DRY OUT TUE NIGHT AND WITH SFC HIGH OVER FA, COULD BE A FROSTY START TO WED? FORECASTING SUNSHINE WED AS MID-LEVEL RIDGE MOVES INTO REGION. .EXTENDED PORTION... RIDGING PATTERN ALOFT WILL CONTINUE WEDNESDAY NIGHT AND EARLY THURSDAY KEEPING THINGS QUIET WEATHERWISE. HOWEVER BY LATE THURSDAY STRONG 500 MB LOW PRES EJECTS INTO THE CENTRAL PLAINS WITH STRONG SURFACE LOW DEVELOPING BY THURSDAY NIGHT INTO THE SOUTHERN TN VALLEY. 12Z GFS SUGGESTS INVERTED SURFACE TROUGH INTO CENTRAL KY THU NIGHT WITH WAA PATTERN RAINS SPREADING INTO SRN KY AND TO A LESSER DEGREE NRN KY AND SRN IN. WILL HAVE A LOW CHANCE POP THU AFTN ACROSS THE FAR SOUTH...THEN CHANCE POPS ACROSS THE FA THU NIGHT AND FRIDAY. GIVEN ABUNDANT AVAILABLE GULF MOISTURE SOME GENEROUS RAINFALL AMOUNTS MAY OCCUR ESPECIALLY OVER THE SOUTHERN FA. THE FORECAST PERIOD FROM FRI NIGHT THROUGH SUNDAY WILL BE DRY WITH VERY SEASONABLE AND PLEASANT TEMPS. .LMK...NONE. CCS/JMB
Hazardous weather outlook, Apr 20, 6:10 PM EDT, 2 hours 42 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 610 PM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A COLD FRONT WILL REACH THE OHIO RIVER SHORTLY AFTER DARK. SEVERAL LINES OF THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THROUGH ABOUT MIDNIGHT. THE MAIN LINE OF THUNDERSTORMS...LOCATED JUST IN ADVANCE OF THE COLD FRONT...WILL REACH THE OHIO RIVER AROUND 7 PM EDT. THE LINE WILL SLOWLY PUSH EAST AND REACH INTO THE LOUISVILLE AREA BETWEEN 7 AND 8 PM EDT...AND THE BOWLING GREEN AN LEXINGTON AREAS BETWEEN 9 AND 11 PM EDT (8 AND 10 PM CDT). STRONG ATMOSPHERIC INSTABILITY AND ROBUST WIND FIELDS WILL SUPPORT A RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. THE MAIN THREAT WILL BE DAMAGING WINDS GREATER THAN 60 MPH AND LARGE DAMAGING HAIL. THERE IS ALSO A THREAT OF TORNADOES. HEAVY RAINFALL AND INTENSE LIGHTNING WILL ALSO OCCUR. A TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING. JMB
In the hours before
Local storm report, Apr 20, 6:32 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
632 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM ROUNDHILL KY 1.75 INCH HAIL
04/20/03 EDMONSON
RLLocal storm report, Apr 20, 6:55 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
655 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM CUB RUN KY .88 INCH HAIL
04/20/03 HART
RLLocal storm report, Apr 20, 7:22 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
722 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM TELL CITY IN 1.75 INCH HAIL
04/20/03 PERRY
RLLocal storm report, Apr 20, 7:38 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
738 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM HUNTINGBURG IN 70 MPH TSTM WIND GUST
04/20/03 DUBOIS
0700 PM SALEM IN .75 INCH HAIL
04/20/03 WASHINGTON
RLLocal storm report, Apr 20, 7:48 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
748 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0724 PM SCOTTSBURG IN .75 INCH HAIL
04/20/03 SCOTT
RLLocal storm report, Apr 20, 8:09 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
809 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM CONCORDIA KY 1.50 INCH HAIL
04/20/03 MEADE
0805 PM VALLEY CITY IN .88 INCH HAIL
04/20/03 HARRISON
RLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:39 PM EDT | Severe Thunderstorm Warning | LMK | Clark | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.